Idaho, 2002

Drought in Idaho, December 31, 2002

December 31, 2002 · NWS PIH · 9 events in 9 counties and zones

Drought conditions remained severe to extreme throughout 2002 across southeastern Idaho. 32 inches of precipitation for the year which made it the 5th driest year since 1900.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Drought conditions remained severe to extreme throughout 2002 across southeastern Idaho. Pocatello received only 7.32 inches of precipitation for the year which made it the 5th driest year since 1900. This followed the second driest year ever in 2001 at 7.10 inches. The three year period from 2000 through 2002 is the driest three year period ever recorded in Pocatello....and 2002 was the 4th straight year with below normal precipitation for the city. Early winter snowfall was not extreme either and through the end of December mountain snowpacks were generally running about 60 to 80 percent of normal...not easing drought concerns in the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 31, 9:00 PM MST, 2 hours earlier.

Area forecast discussion, Dec 31, 9:00 PM MST, 2 hours before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
900 PM MST TUE DEC 31 2002

LOW PRESSURE TROUGH THAT WAS OVER SOUTHEAST IDAHO MOVING EAST OF
STATE.  LAST OF THE SNOW THIS EVENING OVER THE CARIBOU AND SOUTH
CENTRAL HIGHLANDS SLOWLY COMING TO AN END.  CURRENT WINTER STORM
WARNINGS FOR FOR ZONES 19 AND 23 WILL END AT 10 PM.  POTENTIAL FOR A
SNAKE RIVER CONVERGENCE EVENT IN THE UPPER SNAKE PLAIN LOOKS PRETTY
SMALL.  SOME NORTHEAST WINDS BEGAN TO SPILL OUT OF THE BIRCH CREEK
AND LITTLE LOST VALLEYS BUT BARELY MADE 7 MPH IN STRENGTH.  SHORT
WAVE EMBEDDED IN NORTHWEST FLOW ALOFT THAT WAS TO HELP THIS EVENT
ALONG IS NOW IS PASSING OVER SPENCER AND ARCO.  ONLY SOME LIMITED
RETURNS ON RADAR AT THE 1.5 DEGREE TILT AND ONLY LIGHT SNOW REPORTED
AT REXBURG AND MOST OF THIS IS UPSLOPE...NONE AT IDAHO FALLS YET.
THEREFORE ALL WARNINGS AND ADVISORIES WILL BE DROPPED AT 1000 PM.

HIGH PRESSURE RIDGE OVER THE AREA WILL PROVIDE A BREAK FROM SNOW
NEWS YEAR DAY.  00Z MODELS STILL BRING NEXT SYSTEM IN LATE THURSDAY
NIGHT AND FRIDAY. SURVICK

.KSFX...OPERATIONAL...VCP 21.

.PIH...WINTER STORM WARNING CONTINUES FOR ZONES 19 AND 23 THROUGH
THIS EVENING.  SNOW ADVISORY CONTINUES FOR ZONE 20 THROUGH THIS
EVENING.  PLEASE REFER TO THE LATEST WEATHER BULLETIN FOR DETAILS.
Hazardous weather outlook, Dec 31, 6:00 AM MST, 17 hours before
IDZ017>023-031-032-312300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
600 AM MST TUE DEC 31 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

WINTER STORM WARNINGS REMAIN IN EFFECT FOR THE CENTRAL MOUNTAINS
UNTIL NOON AND THE EASTERN MOUNTAINS THROUGH THIS EVENING.  STORM
TOTAL ACCUMULATION IS EXPECTED TO RANGE FROM 8 TO 14 INCHES AT ELEVATION.
NEAR WIND ADVISORY CONDITIONS MAY DEVELOP THROUGH THE SNAKE PLAINS
THIS AFTERNOON WITH A SNAKE PLAINS CONVERGENCE EVENT POSSIBLE LATE
THIS AFTERNOON/EVENING WITH SUB ADVISORY SNOW ACCUMULATIONS
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

THE NEXT SIGNIFICANT PACIFIC STORM SYSTEM EXPECTED TO IMPACT MAINLY
THE CENTRAL MOUNTAINS AS EARLY AS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Dec 31, 8:10 PM MST, 2 hours 50 minutes before
IDZ017>023-031-032-010530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
810 PM MST TUE DEC 31 2002

...WINTER STORM ROUNDUP...

TOTAL SNOW AMOUNTS THROUGH 730 PM THIS EVENING...

     CITY                   SNOWFALL

BANCROFT                    3 INCHES OF SNOW

MALAD CITY              5 1/2 INCHES OF SNOW

HOLBROOK                    7 INCHES OF SNOW

DUBOIS                      3 INCHES OF SNOW

SODA SPRINGS            2 1/2 INCHES OF SNOW

REXBURG                     3 INCHES OF SNOW

LYMAN                       2 INCHES OF SNOW

AMMON                       1 INCH   OF SNOW

IONA                        3 INCHES OF SNOW

POCATELLO 10NE          6 1/2 INCHES OF SNOW

END OF REPORT...RS/KS
Local storm report, Dec 31, 8:35 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS, ID
835 PM MST TUE DEC 31 2002

TIME(MST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    HOLBROOK                  ID   SNOW
12/31/02   ONEIDA                         HEAVY SNOW 6-8 INCHES OF
                                          NEW SNOW

0810 PM    10 NE POCATELLO           ID   SNOW
12/31/02   BANNOCK                        HEAVY SNOW 6-7 INCHES OF
                                          NEW SNOW

KS/BS

Event by event

9 drought. Local standard time, as filed.

Drought, Big and Little Wood River Region

When
December 31, 11:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
GOVT OFFICIAL

Drought, Caribou Highlands

When
December 31, 11:00 PM MST
Where
Caribou Highlands forecast zone
Reported by
GOVT OFFICIAL

Drought, Eastern Magic Valley

When
December 31, 11:00 PM MST
Where
Eastern Magic Valley forecast zone
Reported by
GOVT OFFICIAL

Drought, Lost River / Pahsimeroi

When
December 31, 11:00 PM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
GOVT OFFICIAL

Drought, Lower Snake River Plain

When
December 31, 11:00 PM MST
Where
Lower Snake River Plain forecast zone
Reported by
GOVT OFFICIAL

Drought, Sawtooth Mountains

When
December 31, 11:00 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
GOVT OFFICIAL

Drought, South Central Highlands

When
December 31, 11:00 PM MST
Where
South Central Highlands forecast zone
Reported by
GOVT OFFICIAL

Drought, Upper Snake Highlands

When
December 31, 11:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
GOVT OFFICIAL

Drought, Upper Snake River Plain

When
December 31, 11:00 PM MST
Where
Upper Snake River Plain forecast zone
Reported by
GOVT OFFICIAL

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2002Every state in 2002This day in weather historyWarnings in Idaho, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326546, 5326547, 5326548, 5326549, 5326550, 5326551, 5326552, 5326553, 5326554.